Procalcitonin (PCT) is used as a biomarker for identifying the occurrence of sepsis. Previous studies have reported high levels of PCT with acetaminophen intoxication without evidence of infection. Here, we report two patients with acetaminophen intoxication with high levels of PCT without showing any symptoms of bacterial infection.
This case study examined two unrelated patients with acetaminophen intoxication admitted to emergency at different times. The first patient was admitted to the emergency department after ingesting approximately 8000 mg (153.8 mg/kg) of acetaminophen. On admission, C-reactive protein (CRP), glutamic oxaloacetic transaminase (GOT), and glutamic pyruvic transaminase (GPT) were normal. PCT and acetaminophen levels were 31.89 ng/mL and below 0.5 μg/mL, respectively. The second patient was admitted to the emergency department 8 h after ingesting ∼23,600 mg (280.6 mg/kg) of acetaminophen. By the second day of admission, GOT and GPT increased to 2508 and 1473 IU/L, respectively. PCT was 45.66 ng/mL with acetaminophen level at 116.9 μg/mL. Both patients were clear of symptoms associated with bacterial infection.
Acetaminophen intoxication.
N-acetylcysteine was given intravenously to both patients for 20 h per protocol.
Both patients were discharged without complications.
Observations suggests that elevated levels of PCT in patients intoxicated with acetaminophen may be associated with involvement of other organs impacted by cytokine stimuli from sterile inflammation resulting from hepatic damage rather than PCT secretion directly caused by hepatic cell damage.